Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 48, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 29, 2001, 5:28 PM EDT for Smyth County, Tazewell County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2001, 5:28 PM EDT (21:28 UTC)
- Expired
- Jul 29, 2001, 11:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 292142 FFWRNK VAC173-185-300330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 528 PM EDT SUN JUL 29 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE * FLASH FLOOD WARNING FOR... TAZEWELL COUNTY IN SOUTHWEST VIRGINIA SMYTH COUNTY IN SOUTHWEST VIRGINIA * UNTIL 1130 PM EDT. * WEATHER SPOTTERS CONTINUE TO REPORT WIDESPREAD FLOODING NEAR MARION VIRGINIA. IN ADDITION...RAPID RISES WERE OCCURRING ALONG THE CLINCH AND HOLSTON RIVERS. * THE CLINCH RIVER IS EXPECTED TO CREST NEAR BANK FULL AT RICHLANDS AROUND MIDNIGHT. THE HOLSTON RIVER IS EXPECTED TO CREST NEAR BANK FULL AT SALTVILLE VIRGINIA AROUND 11:00 PM. * CONTINUED RAINFALL OVER THE AREA WILL ALSO AGGRAVATE ONGOING FLOODING. IT IS POSSIBLE THAT AN ADDITIONAL HALF INCH...TO ONE INCH OF RAIN COULD FALL BEFORE 11:00 PM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1 8 6 6 2 1 5 4 3 2 4. .END $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:23 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 29, 3:23 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 323 PM EDT SUN JUL 29 2001 WILL CONTINUE FFA THRU MID. AT LEAST ONE MORE BAND OF SHRA/TSRA TO COME THRU. THEN MODELS MOVE DYNAMICS AND DEEPER MOISTURE E OF THE CWA. BY MON THE LOW LVL UPSLOPE FLOW WL BE GONE. NO GOOD CONSESUS ON LOW THAT FORMS OFF THE DELMARVA BUT THE CIRCULATION AROUND THE LOW SHUD KEEP ENOUGH WRAP AROUND MOISTURE IN THE FA MON THAT WHEN SHRTWV COMES THEU 15-21Z THERE IS A CHC FOR -SHRA. THEN DRY THRU FRI. AVN/MESOETA DO NOT DROP THE DEW POINTS VERY MUCH...BUT LOOKING UPSTREAM...SFC DEW POINTS IN PA/NY ARE IN THE 50S SO IT SHUD BE LESS HUMID MID WEEK. PLUS PWINS DROP BACK DOWN TO ARND .75 BY TUES. EXTENDED MODELS SHOWING FROPA ON SAT...ESPECIALLY ECMWF. UPPER TROF IS STILL OVR THE AREA SUN WITH SOEM WEAK DYNAMICS SO WL ADD CHC OF SHRA ON SUN. PRELIMINARY NUMBERS: FCSTID = 14 ROA 64 80 64 73 / 30 50 10 0 LYH 64 76 63 73 / 30 40 10 0 DAN 66 82 66 74 / 30 50 10 0 BLF 60 78 63 72 / 30 40 10 0 LWB 61 79 60 70 / 30 40 10 0 BCB 60 78 63 70 / 30 40 10 0 TNB 63 79 64 70 / 30 40 10 0 .RNK... NC...FLASH FLOOD WATCH UNTIL MIDNIGHT NCZ001-002-018. VA...FLASH FLOOD WATCH UNTIL MIDNIGHT VAZ007...VAZ009>020-023-024-035. WV...FLASH FLOOD WATCH UNTIL MIDNIGHT WVZ042>045. AMS
In the hours before
Local storm report, Jul 29, 1:56 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1244 PM EDT SUN JUL 29 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM TAZEWELL VA FLOODING
07/29/01 TAZEWELL TREE BLOCKING MONDAY ROAD
JUST OUTSIDE OF TAZEWELL.
ROUTE 609 CLOSED DUE TO
FLOODING. SOME SECONDARY
ROADS IN THE RAVEN AREA
OF THE COUNTY FLOODED.
1238 PM MARION VA FLOODING
07/29/01 SMYTH SECONDARY ROADS CLOSED
DUE TO FLOODING IN AND
AROUND...CHILHOWIE,
MARION, SALTVILLE AND
RICH VALLEY COMMUNITIES.Local storm report, Jul 29, 5:01 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT SUN JUL 29 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
300 PM VA FLOODING
07/29/01 GRAYSON ROADS TEMPORARILY CLOSED
IN THE WHITETOP AREA BY
FLOODING...REOPENED BY
4:15 PM. BY SHERIFF'S
OFFICE.
340 PM LINDSIDE WV FLOODING
07/29/01 MONROE SEVERAL ROADS CLOSED DUE
TO FLOODING.
340 PM ROCK CAMP WV FLOODING
07/29/01 MONROE SEVERAL ROADS CLOSED DUE
TO FLOODING. BY MONROE CO
911.
340 PM NC FLOODING
07/29/01 ASHE SHERIFF REPORTS 15-18
ROADS CLOSED BY MUDSLIDES
WITHIN THE COUNTY.
358 PM WV FLOODING
07/29/01 SUMMERS MADAME'S CREEK OUT OF ITS
BANKS. BY SUMMERS CO
911.
415 PM MONTCOLMB WV FLOODING
07/29/01 MERCER STREAM FLOODING AND ROAD
CLOSURES IN THE MONTCOLMB
( AND SPANISHBURG AREA OF
THE COUNTY. BY 911
CENTER.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 11:36 AM EDT | Flash Flood Warning | RNK | Smyth, Tazewell | 3 hr |
| Jul 29, 12:58 PM EDT | Flash Flood Warning | RNK | Alleghany, Bath, Rockbridge, City of Covington, City of Lexington | 4 hr |
| Jul 29, 1:51 PM EDT | Flash Flood Warning | RNK | Grayson, Smyth | 3 hr |
| Jul 29, 2:29 PM EDT | Flash Flood Warning | RNK | Smyth, Tazewell | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.